South Dakota, 2021

Tornado and Hail in South Dakota, June 7, 2021

June 7, 2021 · NWS ABR · 2 events in 2 counties and zones

A brief tornado was produced by a severe thunderstorm in Campbell County during the evening on June 7th with no damage reported. Quarter sized hail was also reported in McPherson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A brief tornado was produced by a severe thunderstorm in Campbell County during the evening on June 7th with no damage reported. Quarter sized hail was also reported in McPherson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 1:45 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 7, 1:45 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
245 PM CDT Mon Jun 7 2021

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 244 PM CDT Mon Jun 7 2021

Thunderstorms, some strong to severe, are possible primarily
across north central South Dakota this evening. The main forcing
mechanism will be a warm front, which extends east of an area of low
pressure across west central South Dakota, and is currently tracking
northward across central and northeastern South Dakota. Dewpoints
south of the front are in the mid to upper 60s, and CAPE is
plentiful. By about 00z (when CAMs suggest convection is most likely
to first get started), the warm front should be positioned roughly
from Stanley to McPherson Counties. The majority of CAMs develop
thunderstorms in this area, but coverage is not a consensus -
updrafts will have to battle warm air aloft, and the warm air could
largely win out considering the lack of good upper-level support
(strongest flow aloft resides and will stay further northwest, as
evident by stable billow clouds on GOES-16 north of Bismarck since
about 18z). Nonetheless, all svr hazards are possible with initial
convection. Will there be enough deep-layer shear to support
supercells? It's possible considering the up to ~35kts of effective
bulk shear near the ND/SD border. However, the bulk of the best
shear shifts progressively further north after 00z, and CIN
increases thereafter as well. Thus, the tornado across our CWA may
be greatest (though still small) if relatively discrete storms can
develop on the warm front prior to 00z, particularly if LCL
heights can become lowered a bit by any prior convection. If the
window for supercells is missed, a more messy multicell storm mode
is favored. Regardless of storm mode, wind will be a threat given
the steep low (>7.5 C/km) and mid (>8 C/km) level lapse rates,
and strong DCAPE of 1200-1500 J/kg. In time, activity will
progress east-northeastward, maintaining mainly a wind threat, and
should exit the CWA by about 09z.

On Tuesday, high temperatures will climb back into 90s, as little
changes in the upper-levels. A shortwave does track north-northeast
across the Rockies through the day however, and this feature will
help to initiate additional convection. While the majority of this
activity will west of the CWA, thunderstorms may line out and pose
primarily a wind threat across the western CWA during the
evening/overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 244 PM CDT Mon Jun 7 2021

A persistent upper ridge will keep temperatures well above normal
in the extended other than a brief break on Friday as an upper
trough collapses the ridge Thursday night/Friday.

Shower and thunderstorm chances will linger on Wednesday across
central SD as a sfc low stalls over the Dakotas. The low will weaken
during the afternoon, but moist southerly flow and an llj will set
up through early Thursday evening allowing the showers to shift
farther east. A more potent low with better upper level support will
move through the region Thursday night. Chances for severe storms
will likely increase for this time period as it nears if the model
trends remain consistent.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1236 PM CDT Mon Jun 7 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are anticipated through the period, with the
possible exception being during times of potential thunderstorm
activity this early evening at PIR and MBG as an area of low
pressure moves in from the west. Southerly winds will continue to
be breezy through the afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Wise
AVIATION...Lueck
Hazardous weather outlook, Jun 7, 3:53 AM CST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
453 AM CDT Mon Jun 7 2021

SDZ003>006-009-010-015>017-033>037-045-048-051-081000-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
453 AM CDT Mon Jun 7 2021 /353 AM MDT Mon Jun 7 2021/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Strong storms will be possible late this afternoon and into the
overnight, especially for central and north central South Dakota.
Some storms could produce severe winds and hail. There is a low
probability for tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong storms will be possible Tuesday night, mainly for
locations west of the James River valley. Damaging winds should be
the main severe threat.

Additional storms are possible Wednesday through Wednesday night.

Another round of potentially strong to severe storms appears
possible Thursday night into Friday morning. Damaging wind could be
the main threat, as well as severe hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

MNZ039-046-SDZ007-008-011-018>023-081000-
Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
453 AM CDT Mon Jun 7 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms could be possible late tonight. Severe storms are
not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible Tuesday through Thursday,
mainly during the afternoon through early overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

The radar

The Aberdeen radar (KABR), 111 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, McPherson

When
June 7, 5:14 PM CST
Where
McPherson County, 1.46 mi NNW of Madra
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -99.680

Tornado, Campbell

When
June 7, 7:57 PM CST to 7:58 PM CST
Where
Campbell County, 4.26 mi SSE of Mound City to 4.22 mi SSE of Mound City
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
45.660, -100.050

A tornado touched down briefly with no damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970365, 967498.